Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Binghamton, NY

July 26, 2005Schuyler County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 26, 2005, 6:46 PM EDT for Schuyler County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2005, 6:46 PM EDT (22:46 UTC)
Expired
Jul 26, 2005, 7:45 PM EDT
In force
59 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Schuyler County, NY

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:35 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 26, 3:35 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT TUE JUL 26 2005

.SHORT TERM (TONIGHT-THURSDAY)...
TONIGHT..HOT/HUMID AIR HAS MOVED INTO THE AREA WITH TEMPERATURES IN
THE 90S AND DEWPOINTS IN THE UPPER 60S/LOWER 70S. TWO SEPARATE AREAS
OF CONVECTION HAVE DEVELOPED THIS AFTERNOON. ONE LINE EXTENDS FROM
WRN NY INTO NW PA...WHILE ANOTHER LINE IS MOVING OVER LAKE ERIE.
CAPES ARE IN THE 1500-2500 RANGE...WITH 0-3KM BULK SHEAR OF AROUND
40KTS. DRY AIR ALOFT AND THE NEAR-UNIDIRECTIONAL WIND PROFILE
FAVORS DAMAGING WINDS AS THE PRIMARY SEVERE THREAT...BUT BOUNDARY
INTERACTION COULD PRODUCE ENOUGH HELICITY FOR ISOLATED SUPERCELLS.
SHORTWAVES MOVING THROUGH OVERNIGHT WILL KEEP THUNDERSTORMS GOING...
BUT THE SEVERE THREAT WILL BE GREATEST THIS EVENING.

WEDNESDAY..THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA. A
WAVE SHOULD DEVELOP ON THE FRONT...WHICH WILL PRODUCE SHOWERS AND
THUNDERSTORMS. SOUTH OF THE FRONT THE STORMS COULD BE SEVERE. HIGH
TEMPS WILL RANGE FROM AROUND 70 OVER FAR NRN ZONES TO NEAR 90 OVER
FAR SRN ZONES.

WED NIGHT..THE FRONT CONTINUES MOVING SOUTH WITH SKIES CLEARING OVER
NRN/CENTRAL ZONES. SRN ZONES MAY SEE SOME TSTORMS IN THE EVENING...
WITH PARTIAL CLEARING AFTER MIDNIGHT.

THURSDAY..THE COLD FRONT STALLS JUST OFFSHORE AS IT BECOMES PARALLEL
TO THE UPPER FLOW. LOW LEVEL WINDS WILL SWITCH BACK TO THE
SOUTH/SOUTHEAST...SO LOW LEVEL MOISTURE SHOULD INCREASE WITH A
CHANCE OF TSTORMS OVER SRN ZONES.

&&

.LONG TERM (THURSDAY NIGHT-TUESDAY)...
POSITION OF FRONTAL BOUNDARY TO OUR SOUTH WILL BE KEY TO THE
FORECAST, ESPECIALLY IN THE SOUTHERN PART OF THE FORECAST AREA.
UNLIKE PREVIOUS RUNS WHERE A COUPLE OF SFC WAVES ALONG THE BOUNDARY
SURGED THE FRONT NORTHWARD (POSSIBLY BRINGING PRECIP INTO SOUTHERN
ZONES), THE LATEST GFS KEEPS THE FRONT FAR ENOUGH SOUTH TO KEEP
PRECIP OUT FOR MOST OF THE PERIOD. WILL FOLLOW THE LATEST GUIDANCE
AND KEEP A DRY FORECAST WITH SEASONAL TEMPS. A WEAK FRONTAL BOUNDARY
MAY BRING A SMALL CHC MONDAY NIGHT OR TUESDAY, BUT GFS IS MAINLY DRY
AND WILL NOT INCLUDE POPS ATTM.

&&

.AVIATION (26/18Z - 27/18Z)...
VFR CONDITIONS THIS AFTN WILL GIVE WAY TO A PERIOD OF SHOWERS AND
THUNDERSTORMS WITH OCCASIONAL MVFR OR LOWER IN HEAVIER SHOWERS THIS
EVENING. SOME LIGHT FOG AND MVFR CEILINGS OVERNIGHT WILL CONTINUE
INTO WEDNESDAY MORNING WITH CHCS FOR LIGHT RAIN OR SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&

DAYS 1-2...VAN AUSDALL
DAYS 3-7 & AVIATION...JML
Hazardous weather outlook, Jul 26, 6:11 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
611 PM EDT TUE JUL 26 2005

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-271009-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY-
NORTHERN ONEIDA NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-SUSQUEHANNA PA-
TIOGA NY-TOMPKINS NY-YATES NY-
611 PM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A LINE OF FAST MOVING SEVERE THUNDERSTORMS IS MOVING INTO THE AREA
THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS SHOULD MONITOR THE WEATHER CLOSELY. SKYWARN WILL BE
ACTIVATED AS THREATENING WEATHER APPROACHES YOUR AREA. REMEMBER...ANY
SEVERE THUNDERSTORMS OR TORNADO WARNINGS ARE CONSIDERED AUTOMATIC
SKYWARN ACTIVATION FOR THAT PARTICULAR COUNTY.RAINFALL SPOTTERS ARE
ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE
IN BINGHAMTON.

NYZ046-057-062-PAZ040-043-044-047-048-072-271009-
DELAWARE NY-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-
PIKE PA-SOUTHERN WAYNE PA-SULLIVAN NY-WYOMING PA-
611 PM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SEVERE WEATHER WILL BE POSSIBLE LATER THIS EVENING AND OVERNIGHT AS A
FAST MOVING LINE OF SEVERE THUNDERSTORMS MOVES SOUTHEAST INTO THE
AREA.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS LIKELY LATER TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, Jul 26, 5:14 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
514 PM EDT TUE JUL 26 2005

NYZ022-024-262200-
CHEMUNG NY-STEUBEN NY-
514 PM EDT TUE JUL 26 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR ADDISON..AND MOVING EAST
  AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LINDLEY AT 520 PM EDT
  CORNING AT 525 PM EDT
  CATON AND EAST CORNING AT 530 PM EDT
  SAGETOWN AND BIG FLATS AT 535 PM EDT
  SEELY CREEK AND WEBB MILLS AT 540 PM EDT
  PINE CITY AND WEST ELMIRA AT 545 PM EDT
  SOUTHPORT AND ELMIRA AT 550 PM EDT
  WELLSBURG AT 555 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:18 PM EDTSevere Thunderstorm WarningBGMSteuben29 min
Jul 26, 6:07 PM EDTSevere Thunderstorm WarningBGMSteuben53 min
Jul 26, 6:22 PM EDTSevere Thunderstorm WarningBGMYates53 min
Jul 26, 6:57 PM EDTSevere Thunderstorm WarningBGMSeneca, Steuben48 min
Jul 26, 7:03 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca57 min
Jul 26, 7:13 PM EDTSevere Thunderstorm WarningBGMYates32 min
Jul 26, 7:17 PM EDTSevere Thunderstorm WarningBGMChemung58 min
Jul 26, 7:20 PM EDTSevere Thunderstorm WarningBGMTompkins55 min
Jul 26, 7:49 PM EDTSevere Thunderstorm WarningBGMOnondaga56 min
Jul 26, 7:59 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga49 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.